MAUDE Adverse Event Report: MEDTRONIC IRELAND SENTRANT INTRODUCER SHEATH; INTRODUCER, CATHETER

MEDTRONIC IRELAND SENTRANT INTRODUCER SHEATH; INTRODUCER, CATHETER
Model Number SENSH2028W
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 09/26/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A valiant captivia stent graft was implanted in the treatment of a 155mm type b aortic dissection.  it was reported that during the index procedure, femoral access was gained bilaterally.Wires were placed properly followed by a pigtail marker on the right side and ivus on the left side.The ivus used showed the location was  in the true lumen.True lumen verification was established based off the known visceral vessels coming off true lumen and the aortic arch vessels.Measurements were taken using ivus for confirmation along with the ct scan for proper graft selection.Once the true lumen was established a stiff wire was advanced into the aorta properly and properly seated around the arch. once the guidewire was established, an ivus was used to monitor all the way down until it exited the patient.  an aortogram with the pig tail was then used to note a focal fenestration causing the dissection.The 42x42x200 valiant captivia aortic graft was then placed on the left wire and  advanced through the left femoral access.Access was tight therefore the device was pulled out and the access was predilated with a  20fr sheath.The sheath was removed and the valiant captivia was advanced to the required  location  in the thoracic aorta.  the graft was deployed with no issue.The device was recaptured  properly and removed from patient.A 20f sentrant sheath was then advanced via the left access, when the  physician tried to draw back blood in the sheath no blood came back.The surgeon pulled the sheath back to re evaluate and the patients blood pressure dropped drastically. it was then noted that the sheath perforated through the left external iliac artery.The sheath was re advanced to plug the hole and to keep the patient from bleeding out.A reliant balloon was placed on the right side into the abdominal aorta to occlude flow.  a retrograde shot was performed and what appeared to be the common iliac perforation was noted.A wire was advanced and a 13x13x82 endurant extension limb was placed.After placing this stent graft, it was noted the patients blood pressure would still drop when the balloon was deflated.  the physician then did a retrograde run on the right side and saw that the 13x13x82 stent was not placed in the external to common iliac artery but was placed in a tunnel that was created along the common iliac artery.  the physician then went up and over from the right side and placed a 8x59 non mdt covered stent and a 8x39 non mdt covered stent and post dilated with a 9mm balloon. the perforation was then resolved. during this time patients blood pressure stayed stable.  then the physician went back to the valiant captivia  that was implanted at the beginning of the case.As the wires were readvanced it was noted that the physician  could not get into the thoracic device but along the side of it.  an ivus was used and it was noticed the valiant captivia was not in the aortic lumen or vessel at all.  the physician  advanced the pig tail and did an aortogram to confirm that the valiant captiva was placed outside the aorta in the left pleural space.  at this time the physician reevaluated and continued to use ivus maintaining wire control and noting the true lumen of the aorta.A wire was in the true lumen and pig tail was used.The patients dissection was then treated with two stent grafts 40x40x200 and 40x40x150.An aortogram and ivus was used to confirm correct placement.The aortogram revealed no issues. the patient was stable and no signs of bleeding occurred.The surgery was then completed.  per the physician the cause of the inaccurate delivery was that it is suspected that at sometime during the beginning of the case after it was noted that the physician   had correct wire position that while advancing the 40x40x200,  wire control was lost and graft and wire perforated through the left external artery along the aorta and the graft passed along/beside the aorta and  into the thoracic cavity.Which is why it was suspected there was a tunnel running along the common iliac which is why the endurant limbs placement was also missed.  no additional clinical sequalae were provided and the patient is fine.

Brand Name
SENTRANT INTRODUCER SHEATH
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway,ie
EI 
Manufacturer (Section G)
MEDTRONIC IRELAND
parkmore business park west
galway,ie
EI  
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
EI  
091708096
MDR Report Key17955909
Report Number9612164-2023-04722
Device Sequence Number17401802
Product Code DYB
UDI-Device Identifier00643169792616
UDI-Public00643169792616
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K123990
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/24/2024
Device Model NumberSENSH2028W
Device Catalogue NumberSENSH2028W
Device Lot Number00176444
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/16/2023
Initial Report FDA Received Date10/18/2023
Date Device Manufactured11/24/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age86 YR
Patient SexFemale